Illinois, 2026

Damaging Wind in Illinois, March 30, 2026

March 30, 2026 · NWS DVN · 1 event in 1 county or zone

Showers and thunderstorms moved across far northwest Illinois during the evening of March 30th. One of these thunderstorms produced damaging thunderstorm winds near the US Army Depot near Savanna.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Showers and thunderstorms moved across far northwest Illinois during the evening of March 30th. One of these thunderstorms produced damaging thunderstorm winds near the US Army Depot near Savanna.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Mar 30, 5:53 PM CST, 2 hours 18 minutes earlier. Its key messages:

  • An elevated fire risk continues into early this evening and again on Tuesday for the area with the greenup still slowly occurring.
  • Scattered thunderstorms are forecast tonight mainly along and north of I-80, with a slight (level 2 out of 5) risk for severe thunderstorms with large hail.
  • There is a marginal (level 1 out of 5) risk for severe storms Tuesday afternoon/evening.
  • Southwest flow aloft will bring moisture into the Midwest with a high (>80%) probability of moderate to heavy rainfall Wednesday through Saturday.
Area forecast discussion, Mar 30, 5:53 PM CST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
653 PM CDT Mon Mar 30 2026

.KEY MESSAGES...

- An elevated fire risk continues into early this evening and
  again on Tuesday for the area with the greenup still slowly
  occurring.

- Scattered thunderstorms are forecast tonight mainly along and
  north of I-80, with a slight (level 2 out of 5) risk for
  severe thunderstorms with large hail.

- There is a marginal (level 1 out of 5) risk for severe storms
  Tuesday afternoon/evening.

- Southwest flow aloft will bring moisture into the Midwest with
  a high (>80%) probability of moderate to heavy rainfall
  Wednesday through Saturday.

&&

.SHORT TERM /THROUGH TUESDAY NIGHT/...
Issued at 208 PM CDT Mon Mar 30 2026

A southwesterly low level jet is forecast to develop this
evening across the area after 00 UTC (7 PM) with the best 850 MB
convergence north of Interstate 80. Initially, model soundings
show lots of dry air in the sub cloud layer with higher based
storms. If storms can form between 7 and 10 MPH, this dry air
in the subcloud layer will increase the chances of damaging
winds gusts with any thunderstorms. The wind gusts threat will
continue overnight as model soundings have inverted-V soundings
and CAMs show wind gust potentail with any storms especially
the HRRR. After 03 UTC (9 PM) some model soundings show the
potential for storms to be elevated increasing the chance for
large hail up to the size of a golfball especially if most
unstable CAPE over 2000 J/KG is realized. There is lower
confidence that storms will move southeastward or expand south
of Interstate 80 tonight. Temperatures will remain mild
overnight and be in the lower 60s The Slight Risk or level (2
out of 5) was expanded southward across the area and is now
generally along and north of Interstate 80 with the Marginal
Risk (level 1 out of 5) expanded southward to the Iowa/Missouri
border and eastward across parts of west central Illinois.

In the zonal flow aloft, models show a shortwave trough moving
along the US/Canadian border and driving a cold front
southeastward across the area on Tuesday afternoon. Convergence
along the front will lead to showers and thunderstorms
developing and moving southeastward across the area. Ahead of
the front warm air and moisture will be in place with as much
as 2000 J/KG of CAPE across the area with 30 knots of 0 to 6 km
shear. In general, the severe threat will be lower on Tuesday
than tonight. A marginal risk for severe storms is in place
across the entire area on Tuesday.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Issued at 208 PM CDT Mon Mar 30 2026
Wednesday through Sunday

An unsettled pattern continues through the remainder of this week.
Current ensemble forecasts indicate above-normal moisture transport
from the Gulf into the region, with PWAT values ranging from the
75th to 99th percentiles Wednesday through Saturday. Total QPF
Wednesday through Saturday is greatest south of I-80, with up to 75%
chance of exceeding 2 inches of QPF. Given this is still 3-6 days
out in the forecast, this area can shift/expand.

Multiple mechanisms will support rainfall associated with a central
Plains low Wednesday through Thursday. Initially, a stalled cold
front along northern Missouri to central Illinois will provide lift
across at least the southern CWA, leading to showers on Wednesday.
As the low continues to develop Wednesday night and move into
southwestern Iowa, a LLJ will provide additional lift, leading to
increased rainfall. The axis of greatest QPF has been trending
northward into our area, with all of the area at 75% or higher
chance of 1 inch or more.

Friday currently looks to be drier during the day, with rain chances
returning Friday night into Saturday as an upper level trough moves
through the area. QPF with this system is currently projected
to be lighter than with the Wednesday-Thursday system, as
moisture supply will not be as high. A cold front Saturday night
will sweep away the remaining moisture plume, leading to a cool
and dry Sunday, which may be welcome after such a wet week.

Antecedent dry conditions may prevent any flooding from successive
days of rainfall, but we will have to watch if any areas receive
multiple days of thunderstorms. The moisture-laden pattern does not
favor a widespread severe weather threat at this point.

&&

.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 640 PM CDT Mon Mar 30 2026

A low-level jet focused into the area will lead to LLWS and
chances for scattered showers and thunderstorms tonight into
Tuesday AM. Highest confidence for storms is at CID and MLI so
have TEMPOs in the TAFs for these two sites. Some of the storms
could be strong to severe with hail, gusty winds, and frequent
lightning. The first round is anticipated between
01Z-07Z/Tuesday, with another round possible late tonight into
early Tuesday morning. Brief MVFR/IFR is possible in the
vicinity of any storms, and a period of MVFR ceilings are likely
at DBQ on Tuesday. Surface winds will remain gusty out of the
S/SW through Tuesday AM, before abruptly switching to the NNW
behind a cold front Tuesday PM.

&&

.FIRE WEATHER...
Issued at 307 AM CDT Mon Mar 30 2026

Tuesday...

Additional moisture arriving on Tuesday will temper the drop in
humidity levels. However, windy conditions along with warm
temperatures ahead of the cold front will create an elevated
fire risk.

&&

.CLIMATE...
Issued at 249 AM CDT Sat Mar 28 2026

Record highs for March 30th....

Burlington.........84 in 1986
Cedar Rapids.......82 in 1943
Dubuque............81 in 1943
Moline.............82 in 1986 and previous years

Record highs for March 31st....

Burlington.........82 in 1986
Cedar Rapids.......81 in 1986
Dubuque............79 in 1986
Moline.............83 in 1986

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...None.
IL...None.
MO...None.

&&

SHORT TERM...Delaune
LONG TERM...Ellingworth
AVIATION...Uttech
FIRE WEATHER...08
CLIMATE...08
Hazardous weather outlook, Mar 30, 2:24 PM CST, 5 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
324 PM CDT Mon Mar 30 2026

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-312030-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
324 PM CDT Mon Mar 30 2026

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Tonight, isolated to scattered thunderstorms are expected, mainly
north of Interstate 80, with a few severe storms possible. The
primary severe risk will be large hail with a secondary risk of
damaging winds. The Storm Prediction Center has a marginal, level
1 out of 5, risk along and north of the Iowa Missouri border. A
slight, level 2 out of 5, risk exists north of a Fairfield to
Moline to Sterling Rock Falls line.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A cold front will move across the area on Tuesday. Winds gusting
up to 30 mph and very warm temperatures are forecast ahead of the
front and will result in an elevated fire risk Tuesday.

Thunderstorms are expected on Tuesday with severe storms possible
in the afternoon and evening. The primary risks are damaging
winds and large hail. The Storm Prediction Center has a marginal,
level 1 out of 5, risk of severe storms for the area.

A widespread moderate to heavy rain event will be seen Wednesday
night through Thursday night. Within bank rises on area waterways
are expected to occur by the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight and again on Tuesday.
Rainfall reports over 1 inch this week will be appreciated.

In the hours before

Special weather statement, Mar 30, 7:50 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
850 PM CDT Mon Mar 30 2026

IAZ054-ILZ001-007-310230-
Carroll IL-Jo Daviess IL-Jackson IA-
850 PM CDT Mon Mar 30 2026

...Strong thunderstorms will impact portions of northwestern Carroll,
southeastern Jo Daviess and Jackson Counties through 930 PM CDT...

At 850 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near St. Donatus to near Monmouth. Movement was
east at 50 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Strong winds could break small tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Maquoketa, Mount Carroll, Savanna, Bellevue, Stockton, Preston,
Hanover, Elizabeth, Woodbine, Sabula, Miles, Andrew, La Motte,
Monmouth, Springbrook, Spragueville, Green Island, Nashville, Fulton,
and Massbach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4219 8991 4203 8993 4203 9090 4207 9090
      4233 9062 4241 8992
TIME...MOT...LOC 0150Z 257DEG 44KT 4231 9053 4208 9084

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Friedlein

The radar

The Quad Cities radar (KDVN), 70 km away, was scanning. The volume nearest the first event began at 02:10 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Carroll

When
March 30, 8:11 PM CST
Where
Carroll County, 4.53 mi NW of Marcus
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.190, -90.240

Law Enforcement Officers reported a large tree down on the outskirts of U.S. Army Depot near Savanna. The time of the event was estimated using radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2026Every state in 2026This day in weather historyWarnings in Illinois, March 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1321955.